Acetaminophen, also popular as the brand Tylenol and as paracetamol in many countries, is commonly prescribed by healthcare professionals as a pain killer and anti-pyretic for fever. It is available over the counter, so is often self-prescribed and may be found in most medical cabinets as well. It is very commonly available as a combination drug with other drugs used for arthritis, cough, cold, flu and even sleeplessness. Widely regarded as a safe drug, FDA has now issued a warning against high doses of acetaminophen. The FDA says that more than 325 mg. of acetaminophen per dose is uncalled for and can lead to problems.
Warning by FDA
The FDA had warned as far back as 2011 that manufacturers should stop putting more than 325 mg. of acetaminophen in combination drugs by January 14, 2014. While many manufacturers have complied with the new advisory, as many as 50 percent are still manufacturing drugs that contain more than 325 mg.
Earlier the daily dosage was a maximum of 1500 mg. in divided doses, three to four times a day. Now the FDA says that available research does not show added benefits of higher doses of acetaminophen when weighed against the higher risks. In fact, the FDA has warned against high doses of this drug as it can lead to liver damage, liver failure and even death. This is particularly important if the person is taking higher than prescribed doses of the drug, drinks alcohol while on the medication or takes multiple drugs containing acetaminophen leading to high doses of the drug.
This warning came about when the FDA checked available data between 1998 and 2003 and found that acetaminophen was implicated in 48 percent of cases of liver failure. This was bolstered by CDC findings stating that of 1600 cases of acute liver failure annually, the commonest cause was acetaminophen.
Check your acetaminophen usage
If you routinely or occasionally take pain killers or anti pyretics or sleeping medicines, you need to check how much acetaminophen you are actually ingesting. While Tylenol and other similar drugs are supposed to carry boxed warnings about the risk of liver damage to users of this medication, you may not be aware of the actual content of acetaminophen contained in the medicine.
It is best to talk to your healthcare provider if you are taking multiple medicines containing acetaminophen and discuss with him or her all the options available to you. For instance if you are taking pain killers for arthritis or rheumatism or any inflammatory conditions and then get flu or fever you may unknowingly increase your intake of acetaminophen, particularly if you don’t talk to your doctor and simply take an OTC drug for a specific problem. As high doses can be dangerous and even potentially fatal, it is better not to take increased doses of this drug, knowingly or unknowingly.
And if you have any liver problems then it is imperative that you take this medicine only after appropriate medical advice.